Kansas, 2010

Hail in Kansas, September 13, 2010

September 13, 2010 · NWS GLD · 1 event in 1 county or zone

Isolated thunderstorms developed during the afternoon across northwest Kansas and moved east and northeast. Penny-sized hail fell near Almena in Norton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Isolated thunderstorms developed during the afternoon across northwest Kansas and moved east and northeast. Penny-sized hail fell near Almena in Norton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 13, 2:15 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 13, 2:15 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT MON SEP 13 2010

.DISCUSSION...
215 PM MDT MON SEP 13 2010

MAIN FORECAST PROBLEM CONTINUES TO BE CHANCE OF PRECIPITATION
THROUGH THE SHORT TERM WITH SECONDARY CONCERN OF HIGH TEMPERATURE
FORECAST DURING THIS SAME TIME. SATELLITE SHOWING AMPLIFIED FLOW...
MOSTLY AT HIGHER LATITUDES...FROM THE PACIFIC TO NEAR THE WEST COAST
OF NORTH AMERICA. HIGH OVER LOW BLOCK HAS DEVELOPED FROM ALASKA/GULF
OF ALASKA INTO WESTERN CANADA. BROAD RIDGE...CENTERED OVER THE
SOUTHERN PLAINS...MOSTLY IN CONTROL OVER THE UNITED STATES LEAVING A
PROGRESSIVE FLOW OVER THE COUNTRY WITH WEAK TROUGHS NEAR EACH COAST.
CONNECTION TO SUBTROPICAL HAS BEEN MADE AS MID TO UPPER LEVEL
MOISTURE IS STREAMING IN FROM THE SOUTHWEST.

NAM IS DOING VERY WELL RIGHT NOW WITH THE BOUNDARY CURRENTLY DRAPED
ACROSS OUR AREA AS WELL AS WITH THE ASSOCIATED SURFACE LOWS. THE
NAM WAS ALSO WELL WITH THE LOW LEVEL TEMPERATURE FIELD FOLLOWED BY
THE UKMET...ALTHOUGH THE OTHERS WERE NOT TOO BAD. WITH THUNDERSTORMS
BEGINNING AND ENOUGH SIMILARITY IN MODEL OUTPUT...WILL GO AHEAD AND
BLEND MODEL OUTPUT WITH PERSISTENCE.

TONIGHT...CURRENTLY SURFACE LOW NEAR WITH BOUNDARY DRAPED AND WILL BE
THE MAIN PLAYER AS TO WHERE THUNDERSTORMS DEVELOP. WITH SURFACE LOWS
OVER SOUTHEAST COLORADO AND NEAR KHLC AT THIS TIME...WOULD EXPECT
LITTLE CHANGE IN CURRENT BOUNDARY POSITION. AT THE SAME TIME
SUBTROPICAL MOISTURE PLUME EXTENDS OVER THE AREA AS WEAK SHORTWAVE
TROUGH AND RIGHT ENTRANCE REGION OF JET MOVES ACROSS THE AREA.
LOCATIONS ALONG AND EAST OF THIS BOUNDARY WILL HAVE THE HIGHEST
POPS.

BOUNDARY LAYER MOISTURE HAS INCREASED OVER THE NORTHERN AND EASTERN
AREAS BY 12Z. OF COURSE IT DEPENDS ON HOW MUCH PRECIPITATION OCCURS
BUT LOOKS LIKE EXTENT AND COVERAGE OF FOG WILL NEED TO BE INCREASED.

TUESDAY/TUESDAY NIGHT...CURRENT WX/POP LAYOUT FOR THIS PERIOD LOOKS
GOOD IN GENERAL. WILL BE MAKING SOME ADJUSTMENTS TO IT WITH HIGHEST
POPS LOOKING TO BE OVER THE NORTHERN AND EASTERN COUNTIES.

AT THIS TIME FOG AND STRATUS LOOKS LIKE IT BURNS OFF BY MID MORNING.
MODELS ALSO SIMILAR IN BOUNDARY POSITION AND SURPRISINGLY ARE PRETTY
CLOSE IN THE LOW LEVEL THERMAL FIELD/HIGH TEMPERATURE GUIDANCE.
CONSIDERING ALL THIS...THE SOUTHEAST HALF WILL BE THE WARMEST AND
THE NORTHWEST HALF THE COOLEST. MESOSCALE INFLUENCES FROM
THUNDERSTORMS COULD ALTER STRATUS AND POSSIBLY FOG EXTENT. AT THIS
TIME...NORTHERN AND EASTERN AREAS COULD HAVE THICK CLOUD COVER AND
STIFF EASTERLY WINDS. THIS WILL MAKE FOR SOME MILD MINS.

WEDNESDAY/WEDNESDAY NIGHT...MODELS HAVE BEEN CONSISTENT WITH THIS
PERIOD. OF COURSE DEPENDING ON THE EXTENT AND SPEED OF ONGOING
PRECIPITATION THAT WILL HAVE STARTED TUESDAY NIGHT...COULD PROBABLY
BE SOME ONGOING PRECIPITATION WEDNESDAY MORNING. WITH FRONT TO STILL
PUSH THROUGH IN THE AFTERNOON ALONG WITH LINGERING MID/UPPER LEVEL
LIFT...COULD BE SOME PRECIPITATION IN THE AFTERNOON...ESPECIALLY IN
THE SOUTHEAST HALF. WITH FRONT AND OTHER LIFT TO THE SOUTH AND EAST
OF THE FORECAST AREA BY LATE IN AFTERNOON...REMOVED THE SLIGHT CHANCE
IN THE EVENING IN THE FAR EAST.

WITH UPSLOPE WINDS...SOME COLD AIR ADVECTION...AND LINGERING CLOUD
COVER AND MAYBE PRECIPITATION...CHOSE TO GO NEAR TO SLIGHTLY BELOW
THE COOLER GUIDANCE. THE NORTHWEST HALF LOOKS THE COOLEST AS
BOUNDARY SHOULD BE JUST EAST OF THERE BY 18Z WITH THE SOUTHEAST
LOCATIONS WARMEST ONCE AGAIN.

THURSDAY THROUGH MONDAY...NOT TOO MUCH CHANGE IN THINKING AND MODEL
OUTPUT/PERFORMANCE DURING THIS PERIOD...ESPECIALLY AT THE BEGINNING
OF THE PERIOD. MODELS STILL CONSISTENT...CONSISTENTLY DIFFERENT AND
BAD...MAINLY AT LOW LEVELS DESPITE NOT BEING THAT DIFFERENT ALOFT.
THESE DIFFERENCES HAVE DRAMATIC AFFECTS ON THE TEMPERATURE AND
PRECIPITATION CHANCES IN OPPOSITE DIRECTIONS. THAT IS DEFINITELY
SHOWN IN THE ENSEMBLE TEMPERATURE EXTREMES.

AS A RESULT...CHOSE TO PLAY THE PERSISTENCE GAME...AND DID NOT MAKE
ANY CHANGES TO THE PRECIPITATION FORECAST. EASTERLY UPSLOPE WINDS
AND CLOUD COVER WILL DRAMATICALLY AFFECT TEMPERATURES. CHOSE TO STAY
ON THE COOLER SIDE OF GUIDANCE THROUGH MOST OF THE PERIOD. WITH THE
WAY THE FLOW PATTERN SETS UP BY MONDAY...HIGH TEMPERATURES COULD
DEFINITELY BE WARMER ON SUNDAY AND ESPECIALLY MONDAY FROM WHAT I
HAVE IN THERE.

THANKS TO ALL WHO CHOSE TO COLLABORATE.

BULLER
&&
.AVIATION...
1139 AM MDT MON SEP 13 2010

FOR THE 18Z TAFS...VFR CONDITIONS AND LIGHT WINDS WILL PREVAIL AT
KGLD FOR EFFECTIVE PERIOD. AT KMCK...CONDITIONS WILL REMAIN VFR
THROUGH THE AFTERNOON AND EVENING HOURS WITH THE EXCEPTION OF SLIGHT
POTENTIAL FOR CONVECTION...WHICH MAY RESULT IN INTERMITTENT SUB-VFR
CIGS/VIS, LARGE HAIL, AND STRONG WINDS SHOULD THERE BE A DIRECT
IMPACT ON THE TERMINAL. WILL INDICATE WITH CB GROUP FOR NOW UNTIL
TIMING OF ANY STORMS BECOMES MORE CLEAR. OVERNIGHT...REDUCED VSBYS
LOOKS TO BE LIKELY ONCE AGAIN GIVEN LOW LEVEL MOISTURE, LIGHT
EASTERLY WINDS, LARGE-SCALE SUBSIDENCE, CROSSOVER TEMPS, AND
PERSISTENCE. WILL INCLUDE IFR VIS IN THE FORECAST FOR NOW BUT LIFR
VIS IS CERTAINLY A POTENTIAL.

50
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&
Hazardous weather outlook, Sep 13, 1:37 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM MDT MON SEP 13 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141845-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
137 PM MDT MON SEP 13 2010 /237 PM CDT MON SEP 13 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE
FROM PALISADE NEBRASKA TO SCOTT CITY KANSAS DURING THE LATE
AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A POSSIBILITY OF THUNDERSTORMS ACROSS THE FORECAST AREA
LATE TUESDAY AND AGAIN ON WEDNESDAY AS A COLD FRONT APPROACHES
AND
MOVES THROUGH THE REGION. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS LATE IN THE DAY ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Grand Island radar (KUEX), 117 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Norton

When
September 13, 4:45 PM CST
Where
Norton County, 1.38 mi N of Almena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -99.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252296.